home

How could we improve it?

close
chevron
This article contains false or inaccurate information.
chevron

Please tell us what was incorrect.

wanring-icon
Please note that you do not need to fill this detail if it's inconvenient for you. Click Send My Opinion below to continue reading our site.
chevron
This article doesn't provide enough info.
chevron

Please tell us what was missing.

wanring-icon
Please note that you do not need to fill this detail if it's inconvenient for you. Click Send My Opinion below to continue reading our site.
chevron
Hmm... I have a question.
chevron

We’re unable to offer personal health advice, diagnosis, or treatment, but we welcome your feedback! Just type it in the box below.

wanring-icon
If you're facing a medical emergency, call your local emergency services immediately, or visit the nearest emergency room or urgent care center.

Share


Or copy link

New

Paracetamol (acetaminophen, pain and fever reducer)

Know the basics|Know the precautions & warnings|Know the side effects|Know the interactions|Understand the dosage

Paracetamol (also known as acetaminophen) is an over-the-counter (OTC) pain reliever and fever reducer.

paracetamol

Know the basics

What is paracetamol used for?

Paracetamol is not an NSAID, but it works to relieve fever and body pain.

How should I take paracetamol?

For oral dosage forms, swallow it whole without chewing, crushing, or dissolving it in liquid. Take it with or without meals.

Rectal suppositories should be inserted into the rectum. Allow it to melt to body temperature. Wash your hands before and after handling the suppository.

Parenteral (e.g. IV) doses should be administered by a licensed healthcare professional.

How do I store paracetamol?

This product is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store it in the bathroom or the freezer.

There may be different brands of this drug that may have different storage needs. So, it is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush this product down the toilet or pour them into a drain unless instructed to do so. Additionally, it is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Know the precautions & warnings

What should I know before using paracetamol?

Before using this drug, tell your doctor if you are/have:

  • Pregnant or breastfeeding.
  • Taking any other medicines. This includes any prescription, OTC, and herbal remedies.
  • An allergy to any of the ingredients of this product.
  • Any other illnesses, disorders, or medical conditions.

Is it safe during pregnancy or breastfeeding?

Unfortunately, there isn’t enough information about the safety of using this drug during pregnancy and breastfeeding. However, it is likely safe to take. Please always consult with your doctor to weigh the potential benefits and risks before taking any medication.

This medication is pregnancy risk category B according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Know the side effects

What side effects can occur from paracetamol?

Like all drugs, this product may have side effects. If they occur, side effects are generally mild and resolve once treatment is finished or the dose is lowered. Some reported side effects include:

  • Thrombocytopenia
  • Injection site reactions
  • Nausea, vomiting
  • Constipation
  • Headache
  • Insomnia
  • Flushing
  • Pruritus (itching)

Seek medical attention right away if you experience any of these severe side effects:

  • Liver damage
  • Kidney damage
  • SJS or TEN

However, not everyone experiences these side effects. In addition, some people may experience other side effects. So, if you have any concerns about a side effect, please consult your doctor or pharmacist.

Know the interactions

What drugs may interact with paracetamol?

This medication may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects.

To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist.

Drugs with known interactions:

  • Acyclovir
  • Diazepam
  • Chlorpromazine

If you experience an adverse drug interaction, inform your doctor immediately to reevaluate your treatment plan. Approaches include dose adjustment, drug substitution, or ending therapy.

Does food or alcohol interact with paracetamol?

This drug may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Do not drink alcohol while taking this drug. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with paracetamol?

This drug may interact with underlying conditions. This interaction may worsen your health condition or alter the way the drug works. Therefore, it is important to always let your doctor and pharmacist know all the health conditions you currently have, especially:

  • Severe liver impairment

Understand the dosage

The information provided is not a substitute for any medical advice. Therefore, you should always consult with your doctor or pharmacist before using any medication.

What is the dose for an adult?

Fever and/or pain

Oral route:

  • Immediate-release: 325 mg to 1 g/every 4 to 6 hours.
    • Maximum Single Dose: 1000 mg; maximum daily dose: 4 g.
  • Extended-Release: 1300 mg orally every 8 hours.
    • Maximum dose: 3900 mg per 24 hours.

Rectal route: 650 mg/every 4 to 6 hours; maximum dose: 3900 mg/24 hours.

What is the dose of paracetamol for a child?

Fever and/or pain

Weight-based dosing: <12 years: 10-15 mg/kg/dose orally, every 4-6 hours, maximum dose: 5 doses/24 hours

Fixed dosing

  • 0-3 months (weight 2.7-5.3 kg)
    • Dose: 40 mg/dose;
    • Oral suspension (160 mg/5 mL): 1.25 ml.
  • 4-11 months (weight 5.4-8.1 kg)
    • Dose: 80 mg/dose;
    • Oral suspension (160 mg/5 mL): 2.5 ml.
  • 12-23 months (weight 8.2-10.8 kg)
    • Dose: 120 mg/dose;
    • Oral suspension (160 mg/5 mL): 3.75 ml;
    • Chewable tablets (80 mg/tab): 1.5 tablets.
  • 2-3 years (weight 10.9-16.3 kg)
    • Dose: 160 mg/dose;
    • Oral suspension (160 mg/5 mL): 5 ml;
    • Chewable tablets (80 mg/tab): 2 tablets;
    • Chewable tablets (160 mg/tab): 1 tablet.
  • 4-5 years (weight 16.4-21.7 kg)
    • Dose: 240 mg/dose;
    • Oral suspension (160 mg/5 mL): 7.5 ml;
    • Chewable tablets (80 mg/tab): 3 tablets;
    • Chewable tablets (160 mg/tab): 1.5 tablets.
  • 6-12 years: 325 mg orally every 4-6hours; not to exceed 1.625 g/day for not more than 5 days unless directed by healthcare provider.
  • >12 years
    • Regular strength: 650 mg every 4-6 hours; not to exceed 3.25 g/24 hours; under supervision of healthcare professional, doses of up to 4 g/day may be used.
    • Extra strength: 1000 mg every 6 hours; not to exceed 3 g/24 hours; under supervision of healthcare professional, doses of up to 4 g/day may be used
    • Extended release: 1.3 g q8hr; not to exceed 3.9 g/24 hours.

How is paracetamol available?

Paracetamol is available in the following dosage forms and strengths:

  • Strengths: 325 mg-30 mg; 325 mg-60 mg; 120 mg-12 mg/5 ml; 300 mg-15 mg; 300 mg-30 mg; 300 mg-60 mg; 650 mg-30 mg; 650 mg-60 mg.
  • Dosage forms:
    • Solution;
    • Tablet (Disintegrating, Chewable, Extended Release, Effervescent);
    • Capsule (Liquid Filled);
    • Suppository;
    • Powder, Powder for Solution;
    • Syrup;
    • Suspension, Elixir.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to the nearest emergency room.

What should I do if I miss a dose?

If you miss a dose, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Paracetamol https://www.mims.com/philippines/drug/info/paracetamol?mtype=generic Accessed June 28, 2021

Paracetamol for adults https://www.nhs.uk/medicines/paracetamol-for-adults/ Accessed June 28, 2021

Acetaminophen https://pubchem.ncbi.nlm.nih.gov/compound/Acetaminophen Accessed June 28, 2021

Acetaminophen safety: Be cautious but not afraid https://www.health.harvard.edu/pain/acetaminophen-safety-be-cautious-but-not-afraid Accessed June 28, 2021

Paracetamol [Acetaminophen]. Lexi-Drugs. Lexicomp. Wolters Kluwer Health, Inc. Riverwoods, IL. Accessed June 28, 2021. http://online.lexi.com

Picture of the authorbadge
Written by Stephanie Nicole Nera, RPh, PharmD Updated Jul 07
x